Alert archive / Iowa / Red Flag Warnings in 2022

Red Flag Warning 24, NWS Sioux Falls, SD

October 17, 20224 states

NWS Sioux Falls, SD issued this red flag warning at Oct 17, 2022, 2:14 PM CDT for 4 states. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2022, 2:14 PM CDT (19:14 UTC)
Expired
Oct 17, 2022, 7:00 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Nobles County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Lincoln County, SD, Minnehaha County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS83 KFSD 171914
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
214 PM CDT Mon Oct 17 2022

IAZ001-002-012>014-020>022-031-032-MNZ089-098-NEZ013-014-SDZ062-
067-071-180000-
/O.NEW.KFSD.FW.W.0024.221017T1914Z-221018T0000Z/
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Nobles-Rock-Dixon-Dakota-Minnehaha-Lincoln-Union-
214 PM CDT Mon Oct 17 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST IOWA, FAR SOUTHWEST
MINNESOTA, EXTREME SOUTHEAST SOUTH DAKOTA, AND NORTHEAST NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, Clay, 
  Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In 
  Minnesota, Nobles and Rock. In Nebraska, Dixon and Dakota. In 
  South Dakota, Minnehaha, Lincoln and Union.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
343 
WWUS83 KFSD 172354
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
654 PM CDT Mon Oct 17 2022

IAZ001-002-012>014-020>022-031-032-MNZ089-098-NEZ013-014-SDZ062-
067-071-180100-
/O.EXP.KFSD.FW.W.0024.000000T0000Z-221018T0000Z/
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Nobles-Rock-Dixon-Dakota-Minnehaha-Lincoln-Union-
654 PM CDT Mon Oct 17 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR NORTHWEST IOWA, FAR SOUTHWEST
MINNESOTA, EXTREME SOUTHEAST SOUTH DAKOTA, AND NORTHEAST NEBRASKA...

With sunset, winds are weakening and humidities are increasing, so
the red flag warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 17, 12:56 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 17, 12:56 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1256 PM CDT Mon Oct 17 2022

.SHORT TERM...(Today and Tonight)
Issued at 256 AM CDT Mon Oct 17 2022

FORECAST HIGHLIGHTS:

1. Near record cold to start the work week?

2. Midweek transition to warmer second half of the week/next
weekend.

3. Dry conditions will persist, with elevated fire danger possible
on breezier days.

Early week pattern will feature cold northerly flow, as we remain
sandwiched between the strong upper low lingering over New England,
and a prominent ridge across the Rockies. Surface ridge building
southward through the Dakotas today will limit potential gustiness
in our northerly winds. However, mixed layer mean winds of 20-25kt
east of the James River Valley, just slightly higher atop the mixed
layer, will still lead to peak gusts in the 20 to 30 mph range this
afternoon.

Given the dry conditions, this could lead to elevated fire concerns,
if not for the fact that these winds have been pulling the coldest
air of this young autumn season southward through Minnesota. Weak
cold advection continues throughout the day, maintaining 850mb temps
of -5 to -10C for much of the forecast area (only slightly warmer in
south central SD). Full mixing from these temps yields highs today
just a few degrees above freezing in southwest Minnesota, to mid 40s
in south central South Dakota and down the Missouri River Valley.
This would be within a few degrees of records for the coldest high
on October 17 in some areas, though unsure whether any of these
records will be broken. In either case, near record cold appears to
be well supported by NAEFS/EC ensembles which indicate 850mb temps
across western MN are in the lowest 1% of climatology this afternoon
and tonight.

Holding shy of record territory may be a different story for low
temperatures tonight. The surface high nudges farther southeast,
though the center of the high and most likely area for calm to
light/variable winds remains off to our northwest. However, winds
will drop off quickly this evening, with just a light northerly
breeze for most areas overnight. This may hamper max radiational
cooling, but given the very dry air mass, have favored lows a bit
cooler than NBM in valley areas tonight. Though even the NBM itself
is projecting lows in the lower-mid teens for much of the forecast
area, which would break record lows in at least a few locations.

.LONG TERM...(Tuesday through Sunday)
Issued at 256 AM CDT Mon Oct 17 2022

Temperatures aloft moderate slightly on Tuesday as New England
upper low begins to weaken and the western ridge nudges eastward.
Still very dry air mass with afternoon dew points mixing into the
single digits again, but winds trend downward as the gradient
weakens with the surface ridge axis sliding into the eastern
Dakotas. The weakening wind flow may result in more limited
mixing, so while 850mb temps warm a bit, surface readings may not
reflect that, and still looking for highs in the upper 30s to mid
40s, well below our upper 50s-lower 60s normals.

Weakening upper low begins to lift into eastern Canada midweek,
which should allow the western upper ridge to build eastward into
the Plains. A warming trend will accompany this pattern change,
with seasonal temperatures pushing into the western CWA Wednesday,
and above normal highs in the 60s to mid 70s common across the
region by Friday and through the weekend.

Surface gradient remains on the weaker side through the end of
the work week, which should bring some relief from fire danger
concerns through at least Thursday. Friday could see winds become
a little more gusty, depending on timing of a weak cool front
which could be followed by breezy west-northwest winds. The
weekend will need to be monitored, though, as increasing southerly
flow develops ahead of a trough swinging through the Rockies.

Humidity levels are more in question, as degree of moisture
return is still quite uncertain at this range. Temperatures are
also on the lower end of confidence spectrum for next weekend, as
seeing plenty of spread in possible solutions among the various
models and their ensemble members, especially for Sunday as upper
trough begins to push into/through the Dakotas. NBM currently
cooler than the 50th percentile of its members, so there is a
chance that temperatures next weekend could be even warmer, a
solution which cluster analysis shows would be favored with slower
timing of the western trough. However, the clusters are pretty
evenly divided between slower/warmer and faster/cooler solutions,
so will let NBM temps ride for now.

Currently looks as though rainfall chances will remain limited
through the upcoming weekend, though again, this may depend on
aforementioned moisture return, as well as timing of the western
trough. This could change for eastern parts of the region by early
next week, but too early to tell whether this may develop in our
forecast area or pushed farther east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1238 PM CDT Mon Oct 17 2022

VFR conditions are expected to continue throughout the period.
Currently, visible satellite imagery shows a band of mid level
clouds moving into areas along and west of the James River Valley.
As a result, increased cloud cover will persist at KHON through the
afternoon hours. Most of the cloud cover is expected to stay just
west of KFSD and KSUX at this time.

Otherwise, breezy northerly winds continue to settle into the area
with gust between 20-25kts possible this afternoon. Winds will
diminish just after set tonight then become light and variable
throughout the overnight to early morning period.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Gumbs
Hazardous weather outlook, Oct 17, 12:57 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1257 PM CDT Mon Oct 17 2022

MNZ071-072-081-NEZ013-014-SDZ038>040-050-052>071-181800-
Lincoln-Lyon-Cottonwood-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-Union-
1257 PM CDT Mon Oct 17 2022

This Hazardous Weather Outlook is for portions of southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-089-090-097-098-181800-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Nobles-Jackson-Pipestone-Rock-
1257 PM CDT Mon Oct 17 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Low humidity and breezy north-northwesterly winds will generate
near critical fire danger this afternoon. The worst conditions
will take place between 1 pm and 7 pm today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Rogers

In the hours before

Special weather statement, Oct 17, 12:53 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
1253 PM CDT Mon Oct 17 2022

IAZ001>003-012>014-020>022-031-032-MNZ080-089-090-097-098-180000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Nobles-Jackson-Pipestone-Rock-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center,
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley,
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City,
Ida Grove, Holstein, Battle Creek, Slayton, Fulda, Worthington,
Jackson, Lakefield, Pipestone, and Luverne
1253 PM CDT Mon Oct 17 2022

...NEAR CRITICAL FIRE WEATHER DANGER EXPECTED THIS AFTERNOON...

Low humidity and breezy north-northwesterly winds will generate
near critical fire danger this afternoon. The worst conditions
will take place between 1 pm and 7 pm today.

People are urged to exercise extreme care with respect to outdoor
activities that could cause grass or crop fires. Use extra caution
with equipment that can cause sparks near dry grass or vegetation.
Do not toss cigarettes on the ground. Report new fires quickly to
the nearest fire department or law enforcement office.

Rogers

Nearby

Red Flag Warnings in Iowa, 2022Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.